Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 88, NWS Columbia, SC

May 29, 20174 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 29, 2017, 6:15 PM EDT for 4 counties in South Carolina. It was in force for 60 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2017, 6:15 PM EDT (22:15 UTC)
Expired
May 29, 2017, 7:15 PM EDT
In force
60 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Edgefield County, SC, Lexington County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:30 PM EDTHAIL 1.759 N Edgefield, SCEDGEFIELD COUNTY EM REPORTS HAIL RANGING FROM PEA-SIZE TO A LITTLE LARGER THAN GOLF-BALL SIZE. SEVERAL REPORTS OF DAMAGED VEHICLES. MAJOR IMPACT AREA LONG CANE RD AND HWY 378 WEST TO MCCORMICK COUNTY LINE.
May 29, 6:31 PM EDTHAIL 24 Nw Johnston, SC1 TO 2-INCH HAIL REPORTED ON LONG CANE ROAD ALONG EDGEFIELD AND SALUDA COUNTY LINE.
May 29, 6:37 PM EDTHAIL 2.75Johnston, SCBASEBALL SIZE HAIL REPORT ON LEE STREET. RECEIVED VIA SOCIAL MEDIA.
May 29, 7:03 PM EDTTSTM WND DMG2 S Leesville, SCTRAINED SPOTTER REPORTS TREES DOWN S. LEE STREET AND FALLAWS LANE.
May 29, 7:08 PM EDTTSTM WND DMG3 Sw Summit, SCNUMEROUS TREED UPROOTED AND SNAPPED OFF ON DIXIRED ROAD, BUCK SMITH ROAD AND PROVIDENCE ROAD IN LEESVILLE. SEVERAL TREES DOWN ON HOUSES. TIME ESTIMATED FROM RADAR.
May 29, 7:10 PM EDTTSTM WND DMG3 Ese Gilbert, SCHIGHWAY PATROL REPORTED TREES DOWN TWO NOTCH ROAD AND OSCAR PRICE ROAD.
May 29, 7:18 PM EDTTSTM WND DMG2 Sse Gilbert, SCA LARGE OAK TREE WAS BROUGHT DOWN, WITH SMALL HAIL AND ESTIMATED WIND SPEEDS UP TO 75 MPH. REPORTED AT BRIDGEWOOD CT, GILBERT, SC.
May 29, 7:21 PM EDTTSTM WND DMG5 Wsw Red Bank, SCPUBLIC REPORTED OVER ONE DOZEN TREES EITHER UPROOTED OR SNAPPED. ONE TREE FELL ON A HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WUUS52 KCAE 292215
SVRCAE
SCC037-063-071-081-292315-
/O.NEW.KCAE.SV.W.0088.170529T2215Z-170529T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
615 PM EDT MON MAY 29 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Newberry County in central South Carolina...
  Northeastern Edgefield County in central South Carolina...
  Northwestern Lexington County in central South Carolina...
  Saluda County in central South Carolina...

* Until 715 PM EDT

* At 615 PM EDT, a severe thunderstorm was located near Edgefield, or
  21 miles north of Belvedere, moving east at 35 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Lexington, Batesburg, Red Bank, Batesburg-Leesville, Saluda,
  Johnston, Ridge Spring, Leesville, Gilbert, Summit, Little
  Mountain, Monetta and Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3421 8143 3389 8116 3385 8154 3388 8157
      3385 8161 3382 8189 3399 8200
TIME...MOT...LOC 2215Z 261DEG 31KT 3385 8199 

HAIL...1.25IN
WIND...70MPH
 
$$

awp
1 follow-up statement
435 
WWUS52 KCAE 292220
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
620 PM EDT MON MAY 29 2017

SCC037-063-071-081-292315-
/O.CON.KCAE.SV.W.0088.000000T0000Z-170529T2315Z/
Newberry SC-Edgefield SC-Lexington SC-Saluda SC-
620 PM EDT MON MAY 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHEASTERN NEWBERRY...NORTHEASTERN EDGEFIELD...NORTHWESTERN
LEXINGTON AND SALUDA COUNTIES...

At 620 PM EDT, a severe thunderstorm was located near Edgefield, or
22 miles north of Belvedere, moving east at 35 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Lexington, Batesburg, Red Bank, Batesburg-Leesville, Saluda,
Johnston, Ridge Spring, Leesville, Gilbert, Summit, Little Mountain,
Monetta and Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3421 8143 3389 8116 3385 8154 3388 8157
      3385 8161 3382 8189 3399 8200
TIME...MOT...LOC 2220Z 261DEG 31KT 3386 8194 

HAIL...2.00IN
WIND...70MPH
 
$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:57 PM EDT, 18 minutes earlier.

Area forecast discussion, May 29, 5:57 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
557 PM EDT Mon May 29 2017

.SYNOPSIS...
Ridging over the region will weaken today as a frontal boundary
slowly pushes into the area. The front will stall just south of
the area late Tuesday and remain across the region through the
weekend. This will keep mainly diurnal chances of showers and
thunderstorms in the forecast each day.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Update...Convection has initiated over eastern and central GA
with unstable conditions across the forecast area. Convection
will move eastward into the CSRA and Midlands over the next
several hours along with potential for severe thunderstorms.
Damaging winds will be the main severe weather threat with hail
around 1 inch in diameter also possible. SPC has issued severe
thunderstorm watch 298 through 9pm for the entire forecast area.

Previous Discussion...Plenty of low-level moisture over the
area with dewpoints in the middle to upper 60s. Satellite
showing some developing cu across the upstate and piedmont
regions. Moderate instability begin held in check right now with
a warm nose of air around 700 mb, but near term model soundings
indicate some cooling at that level, thus weakening the cap.
Shortwave energy moving through Alabama into Georgia is expected
to induce convection across the region as the cap weakens
through afternoon progresses. Models seem to indicate that
convection should form west of the cwa later in the afternoon,
and then progress eastward through the evening. Best chance for
activity appears to be between 22z-05z, with lingering activity
still possible through the night. Will continue to increase pops
from dry into the high chance category through the afternoon
and into the evening hours. Pops diminishing slowly during the
late overnight hours. Lows tonight will be mostly in the upper
60s to low 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Frontal boundary will continue moving toward the area Tuesday
and stall just south of the forecast area Tuesday night. On
Wednesday the front will remain just south of the area as an
upper level trough swings into the eastern US. Instability on
Tuesday will be moderate with pwat values along and ahead of the
front around 1.75 inches. This will result in chances of
thunderstorms during the day with thunderstorms diminishing as
the front moves south of the area late Tuesday evening.
Potential for severe thunderstorms remains low with the main
concern being drier air moving in just behind the front Tuesday
evening. With the front just south of the area on Wednesday and
slightly drier air in place instability will be lower yet expect
to reach the convective temperature so will still have potential
for late afternoon and evening thunderstorms. With models
agreeing the front will be south of the forecast area on
Wednesday have lowered pops slightly. Temperatures will be in
the mid 80s to around 90 for afternoon highs with overnight lows
in the mid 60s to around 70.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure will move across the Mid Atlantic States on
Thursday then settle offshore of the Carolinas Thursday night.
On Friday this high will slide further into the Atlantic with
southerly flow returning Gulf moisture to the area. With weak
upper level troughing remaining over the eastern US will see
chances of thunderstorms increasing for Friday through the
weekend. With the southerly flow will see pwat values increase
to 1.75 inches or greater for Friday onward which will increase
the potential for heavy rainfall. Temperatures will be near
normal through the long term.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
VFR conditions expected through the TAF period outside of
showers and thunderstorms during the afternoon and evening hours.

Currently much of the cwa is experiencing some thin cirrus and
developing low-level scattered cumulus. Showers and
thunderstorms are expected to develop off to the west of all taf
sites late in the afternoon, and then spread eastward through
the evening. There still remains some uncertainty in convective
initiation, but isolated to scattered activity expected to
begin between 20-22z. Will continue with current forecast of
having vcts in tafs around that time frame, and will amend
forecasts to account for coverage and movement of activity.
Winds will be out of the west-southwest to around 5 to 10
knots through the period.

EXTENDED AVIATION OUTLOOK...A cold front will stall over the
region through much of the week. The front will help support
scattered thunderstorms and possible restrictions each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 29, 4:24 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
424 PM EDT Mon May 29 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-302030-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
424 PM EDT Mon May 29 2017

...SEVERE THUNDERSTORM WATCH 298 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are again expected to develop during the
afternoon on Tuesday with some possibly reaching severe limits.

.SPOTTER INFORMATION STATEMENT...

Spotters should be on alert for activation.

In the hours before

Special weather statement, May 29, 4:42 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
442 PM EDT MON MAY 29 2017

GAZ040-063-064-SCZ018-025-292145-
McDuffie-Lincoln-Columbia-McCormick-Edgefield-
442 PM EDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COLUMBIA...
NORTHWESTERN MCDUFFIE...LINCOLN...WESTERN EDGEFIELD AND MCCORMICK
COUNTIES...

At 441 PM EDT, a strong thunderstorm was located near Washington,
moving east-northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. The storm may intensify. Boaters on Strom Thurmond Lake
should prepare for threatening weather this evening.

Locations impacted include...
McCormick, Lincolnton, Lake Strom Thurmond, Bobby Brown State Park,
Parksville, Plum Branch, Willington, Mount Carmel and Modoc.

LAT...LON 3364 8261 3363 8261 3365 8258 3365 8249
      3382 8259 3386 8257 3386 8261 3398 8265
      3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8234 3397 8231
      3398 8228 3376 8213 3356 8263 3360 8265
TIME...MOT...LOC 2041Z 260DEG 23KT 3374 8282

awp
Local storm report, May 29, 5:40 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     3 SSW LINCOLNTON        33.76N 82.51W
05/29/2017                   LINCOLN            GA   EMERGENCY MNGR

            LINCOLN COUNTY EMERGENCY MANAGER REPORTED
            TREES DOWN ON HWY 378.

0527 PM     HAIL             2 SSW LINCOLNTON        33.76N 82.50W
05/29/2017  E0.75 INCH       LINCOLN            GA   EMERGENCY MNGR

            LINCOLN COUNTY EMERGENCY MANAGER REPORTED
            HAIL JUST LARGER THAN PENNY SIZE.

&&
Special weather statement, May 29, 5:53 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
553 PM EDT MON MAY 29 2017

SCZ027-030-292245-
Lexington-Aiken-
553 PM EDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEXINGTON AND
NORTHEASTERN AIKEN COUNTIES...

At 552 PM EDT, a strong thunderstorm was located 8 miles northeast of
Aiken, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Wagener and Pelion.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3360 8165 3370 8165 3393 8135 3366 8118
TIME...MOT...LOC 2152Z 242DEG 22KT 3362 8162

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:09 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Sumter42 min
May 28, 8:44 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter31 min
May 29, 4:42 PM EDTSpecial Weather StatementCAEMcCormick63 min
May 29, 4:51 PM EDTSevere Thunderstorm WarningCAEMcCormick54 min
May 29, 5:11 PM EDTSevere Thunderstorm WarningCAEMcCormick64 min
May 29, 5:35 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick55 min
May 29, 5:53 PM EDTSpecial Weather StatementCAELexington52 min
May 29, 6:12 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda63 min
May 29, 6:31 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick59 min
May 29, 6:55 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Richland65 min
May 29, 7:11 PM EDTSevere Thunderstorm WarningCAELexington, Richland, Saluda64 min
May 29, 7:32 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter28 min
May 29, 7:48 PM EDTFlash Flood WarningCAELexington, Richland57 min
May 29, 7:52 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter53 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.